Alert archive / West Virginia / Flash Flood Warnings in 2018

Flash Flood Warning 19, NWS Charleston, WV

May 31, 2018Putnam County, West Virginia

NWS Charleston, WV issued this flash flood warning at May 31, 2018, 4:41 PM EDT for Putnam County, West Virginia. It was in force for 3 hr. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 31, 2018, 4:41 PM EDT (20:41 UTC)
Expired
May 31, 2018, 7:45 PM EDT
In force
3 hr
Issued by
NWS Charleston, WV
Area
Storm-based polygon
Flood severity
None

County Putnam County, WV

The radar

The Charleston,WV radar (KRLX), 22 km from the middle of the area, began a volume at 20:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 31, 4:45 PM EDTHEAVY RAIN 1.322 Se Teays Valley, WV1.32 IN 15 MINUTE PERIOD.
May 31, 4:48 PM EDTFLASH FLOOD2 Se Teays Valley, WVWATER RUNNING OFF THE HILLS AND FLOODING PARTS OF POPLAR FORK ROAD. PART OF THE ROAD IS COLLAPSING.
May 31, 5:45 PM EDTFLASH FLOODTeays Valley, WVFLOODING IN BEECHWOOD ESTATES. WATER UP IN YARDS AND DRIVEWAYS, NOT YET REACHING HOUSES.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 7 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 8.7 hours before the alert went out and 200 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2018-05-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 614 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2018-05-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 85 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
614 J/kg
Mixed-layer CIN
-39 J/kg
Mixed-layer LCL
712 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
85 m²/s²
0-3 km storm-relative helicity
108 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.3

Open this sounding in Storm Lab

The text

As transmitted.

426 
WGUS51 KRLX 312041
FFWRLX
WVC079-312345-
/O.NEW.KRLX.FF.W.0019.180531T2041Z-180531T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Charleston WV
441 PM EDT THU MAY 31 2018

The National Weather Service in Charleston West Virginia has issued a

* Flash Flood Warning for...
  Central Putnam County in western West Virginia...

* Until 745 PM EDT.

* At 439 PM EDT, a National Weather Service employee reported heavy 
  rain was causing flash flooding in the warned area. Radar 
  indicates one half to one inch rain fell in a short amount of time.

* Some locations that will experience flooding include...
  Winfield, Hurricane, Eleanor, Poca, Teays Valley and Bancroft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, urban areas, highways, streets and underpasses as
well as other drainage areas and low lying spots.

Please report Severe Weather to the National Weather Service by
calling toll free, 800 401 9535, when you can do so safely.

You may also report severe weather by posting your report to the
Charleston West Virginia National Weather Service Facebook Page, or
by using the Twitter Hashtag, NWSRLX.

&&

LAT...LON 3855 8197 3856 8175 3852 8175 3852 8174
      3851 8174 3850 8173 3847 8172 3843 8183
      3840 8189 3840 8199

$$

16
3 follow-up statements
189 
WGUS71 KRLX 312102
FFSRLX

Flash Flood Statement
National Weather Service Charleston WV
502 PM EDT THU MAY 31 2018

WVC079-312345-
/O.CON.KRLX.FF.W.0019.000000T0000Z-180531T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Putnam WV-
502 PM EDT THU MAY 31 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 745 PM EDT FOR
CENTRAL PUTNAM COUNTY...

At 445 PM EDT, a member of the public reported 1.32 inches of rain 
fell in 15 minutes near Teays Valley. This is causing flooding on 
some local roads, including Poplar Fork Road where water if flowing 
off the hills and across the road.

Some locations that will experience flooding include...
Winfield, Hurricane, Eleanor, Poca, Teays Valley and Bancroft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, urban areas, highways, streets and underpasses as
well as other drainage areas and low lying spots.

Please report Severe Weather to the National Weather Service by
calling toll free, 800 401 9535, when you can do so safely.

You may also report severe weather by posting your report to the
Charleston West Virginia National Weather Service Facebook Page, or
by using the Twitter Hashtag, NWSRLX.

&&

LAT...LON 3855 8197 3856 8175 3852 8175 3852 8174
      3851 8174 3850 8173 3847 8172 3843 8183
      3840 8189 3840 8199

$$

16
606 
WGUS71 KRLX 312150
FFSRLX

Flash Flood Statement
National Weather Service Charleston WV
550 PM EDT THU MAY 31 2018

WVC079-312345-
/O.CON.KRLX.FF.W.0019.000000T0000Z-180531T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Putnam WV-
550 PM EDT THU MAY 31 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 745 PM EDT FOR
CENTRAL PUTNAM COUNTY...

At 547 PM EDT, Putnam County 911 reported flash flooding in 
Beechwood Estates. Water is up in yards and driveways, but not 
reaching homes. The round of heavy rainfall that caused the initial 
flooding has ended, but an additional batch of moderate rain is 
expected to move in from the west between 6 and 7 o'clock this 
evening.

Some locations that will experience flooding include...
Winfield, Hurricane, Eleanor, Poca, Teays Valley and Bancroft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, urban areas, highways, streets and underpasses as
well as other drainage areas and low lying spots.

Please report Severe Weather to the National Weather Service by
calling toll free, 800 401 9535, when you can do so safely.

You may also report severe weather by posting your report to the
Charleston West Virginia National Weather Service Facebook Page, or
by using the Twitter Hashtag, NWSRLX.

&&

LAT...LON 3855 8197 3856 8175 3852 8175 3852 8174
      3851 8174 3850 8173 3847 8172 3843 8183
      3840 8189 3840 8199

$$

16
136 
WGUS71 KRLX 312335
FFSRLX

Flash Flood Statement
National Weather Service Charleston WV
735 PM EDT THU MAY 31 2018

WVC079-312345-
/O.EXP.KRLX.FF.W.0019.000000T0000Z-180531T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Putnam WV-
735 PM EDT THU MAY 31 2018

...THE FLASH FLOOD WARNING FOR CENTRAL PUTNAM COUNTY WILL EXPIRE AT
745 PM EDT...

The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.

LAT...LON 3855 8197 3856 8175 3852 8175 3852 8174
      3851 8174 3850 8173 3847 8172 3843 8183
      3840 8189 3840 8199

$$

16

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this flash flood warning went out at May 31, 3:25 PM EDT, 1 hour 16 minutes earlier.

Area forecast discussion, May 31, 3:25 PM EDT, 1 hour 16 minutes before
Area Forecast Discussion
National Weather Service Charleston WV
325 PM EDT Thu May 31 2018

.SYNOPSIS...
Showers and thunderstorms continue into the weekend, as
remnants from Alberto push off to the east and an upper level
system affects the region.

&&

.NEAR TERM /THROUGH FRIDAY/...
As of 225 PM Thursday...

Meso Nam has a decent handle on the band of showers moving into
the area from eastern KY. It shows this band propagating
eastward across the area this afternoon and evening. None of the
meso models have the second system over southern IN and western
KY making it into our region. It should dive southeastward, but
will have to watch it closely as the system is strong enough
that it could create it's own environment.

An upper level trough then dives into the area on Friday. This
should create showers and thunderstorms, most numerous during
the afternoon hours.

&&

.SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY NIGHT/...
As of 315 PM Thursday...

A frontal passage is slated for Friday night with shower/storms
along and ahead of the boundary. An upper level system looks to
close off along the mid atlantic coast this weekend, providing
for cooler air and diurnally driven showers/thundershowers
across the mountains.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
As of 324 PM Thursday...

Another upper level impulse dives southeast toward the area
early next week, evolving into an amplified mean trof across the
northeastern CONUS. This will bring much cooler air to the
region. The GFS is a bit south with upper low compared to the
other global models, resulting in more of a showery regime. For
now will hold with superblend guidance which caps pops at slight
chance.

&&

.AVIATION /19Z THURSDAY THROUGH TUESDAY/...
As of 140 AM Thursday...

A band of showers and thunderstorms over northeastern WV will
continue moving off to the east. Another band in eastern KY will
move across the area this afternoon and evening. Expect brief
IFR conditions and gusty winds with these thunderstorms. An
upper air disturbance will move over the are on Friday, with
some morning MVFR clouds possible and some restrictions in
showers.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z FRIDAY...

FORECAST CONFIDENCE: High.

ALTERNATE SCENARIOS: Timing and/or intensity of showers and
thunderstorms could vary.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

DATE                                                            FRI 05/25/18
UTC 1HRLY       00   01   02   03   04   05   06   07   08   09   10   11
EDT 1HRLY       20   21   22   23   00   01   02   03   04   05   06   07
CRW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    M
HTS CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    M
BKW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    L
EKN CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    M
PKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    M
CKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    M

AFTER 18Z FRIDAY...
IFR possible in thunderstorms Friday afternoon.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None.
KY...None.
VA...None.

&&

SYNOPSIS...RPY/30
NEAR TERM...RPY
SHORT TERM...30
LONG TERM...30
AVIATION...RPY
Hazardous weather outlook, May 31, 3:09 AM EDT, 13 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
309 AM EDT Thu May 31 2018

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>034-039-040-515>526-010715-
Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington-
Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Dickenson-Buchanan-Wayne-
Cabell-Mason-Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha-
Roane-Wirt-Calhoun-Ritchie-Doddridge-Mingo-Logan-Boone-Clay-Braxton-
Gilmer-Lewis-Harrison-Taylor-McDowell-Wyoming-Upshur-Barbour-
Northwest Raleigh-Southeast Raleigh-Northwest Fayette-
Southeast Fayette-Northwest Nicholas-Southeast Nicholas-
Northwest Webster-Southeast Webster-Northwest Pocahontas-
Southeast Pocahontas-Northwest Randolph-Southeast Randolph-
309 AM EDT Thu May 31 2018

This Hazardous Weather Outlook is for northeast Kentucky, southeast
Ohio, southwest Virginia and much of West Virginia.

.DAY ONE...Today and Tonight.

Showers and thunderstorms with heavy downpours will be possible again
today. Some storms may contain strong gusty winds and localized
flash flooding will also be possible across the region.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Showers and thunderstorms with heavy downpours expected again on
Friday. Flash flooding will remain a threat due to the already wet
conditions across parts of the region.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Kistner

In the hours before

Special weather statement, May 31, 2:19 PM EDT, 2 hours 22 minutes before
Special Weather Statement
National Weather Service Charleston WV
219 PM EDT THU MAY 31 2018

KYZ101-102-311900-
Greenup-Carter-
219 PM EDT THU MAY 31 2018

...A STRONG THUNDERSTORM WILL AFFECT GREENUP AND CENTRAL CARTER
COUNTIES...

At 219 PM EDT, a strong thunderstorm was located over Carter Caves
State Park, moving northeast at 25 mph.

Winds in excess of 30 mph are possible with this storm.

Locations impacted include...
Grayson, Olive Hill, Carter Caves State Park, Greenup, Gesling,
Greenbo Lake, Oldtown, Naples, Load, Letitia, Franklin Furnace,
Carter, Flatwoods, Russell, Raceland, Worthington, South Shore,
Wurtland, Brushart and Sciotoville.

This includes Interstate 64 in Kentucky between mile markers 159 and
174.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3851 8317 3855 8310 3859 8307 3862 8308
      3868 8303 3870 8304 3873 8303 3872 8298
      3876 8289 3873 8287 3869 8288 3866 8286
      3860 8285 3857 8281 3856 8276 3848 8271
      3823 8309 3841 8323
TIME...MOT...LOC 1819Z 234DEG 20KT 3838 8309

09
Special weather statement, May 31, 3:18 PM EDT, 1 hour 23 minutes before
Special Weather Statement
National Weather Service Charleston WV
318 PM EDT THU MAY 31 2018

KYZ103-OHZ087-WVZ005-006-311945-
Boyd-Lawrence-Wayne-Cabell-
318 PM EDT THU MAY 31 2018

...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL BOYD...SOUTHEASTERN
LAWRENCE...WEST CENTRAL CABELL AND NORTHWESTERN WAYNE COUNTIES...

At 318 PM EDT, a strong thunderstorm was located near Ceredo, or near
Huntington, moving northeast at 20 mph.

Winds in excess of 30 mph are possible with this storm.

Locations impacted include...
Huntington, Ashland, Chesapeake, Proctorville, Beech Fork State Park,
Barboursville, Kenova, Catlettsburg, Ceredo, South Point, Burlington,
Athalia, Lockwood, Lavalette, Pea Ridge and Scottown.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 Interstate 64 in Kentucky between mile markers 190 and 191.
 Interstate 64 in West Virginia between mile markers 1 and 17.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3824 8246 3832 8266 3861 8254 3849 8223
TIME...MOT...LOC 1918Z 206DEG 16KT 3835 8252

09
Special weather statement, May 31, 3:57 PM EDT, 44 minutes before
Special Weather Statement
National Weather Service Charleston WV
357 PM EDT THU MAY 31 2018

OHZ086-087-WVZ006-007-312030-
Gallia-Lawrence-Mason-Cabell-
357 PM EDT THU MAY 31 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN GALLIA...
EAST CENTRAL LAWRENCE...SOUTHWESTERN MASON AND NORTHEASTERN CABELL
COUNTIES...

At 356 PM EDT, radar indicated strong thunderstorms were located
along a line extending from 13 miles southwest of Gallipolis to near
Barboursville. Movement was east at 20 mph.

Wind gusts up to 50 mph are possible with these storms. This may be
enough to down small limbs and weakly rooted or diseased trees.

Locations impacted include...
Barboursville, Milton, Ona, Culloden, Crown City, Athalia, Pea Ridge,
Green Bottom and Ashton.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3867 8233 3877 8205 3861 8205 3861 8206
      3843 8206 3837 8234
TIME...MOT...LOC 1956Z 249DEG 19KT 3866 8232 3844 8233

30
Special weather statement, May 31, 4:03 PM EDT, 38 minutes before
Special Weather Statement
National Weather Service Charleston WV
403 PM EDT THU MAY 31 2018

OHZ066-075-312045-
Athens-Perry-
403 PM EDT THU MAY 31 2018

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN PERRY AND NORTH
CENTRAL ATHENS COUNTIES...

At 403 PM EDT, a strong thunderstorm was located near Logan, moving
east at 25 mph.

Wind gusts up to 50 mph are possible with this storm.

Locations impacted include...
Shawnee, New Straitsville, Corning, Hemlock and Rendville.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3955 8204 3955 8205 3953 8205 3952 8216
      3956 8216 3956 8226 3959 8226 3960 8237
      3961 8238 3964 8203
TIME...MOT...LOC 2003Z 266DEG 23KT 3956 8230

30

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 31, 3:18 PM EDTSpecial Weather StatementRLXCabell27 min
May 31, 3:57 PM EDTSpecial Weather StatementRLXCabell33 min
May 31, 4:10 PM EDTSevere Thunderstorm WarningRLXCabell, Mason, Putnam20 min
May 31, 5:57 PM EDTSpecial Weather StatementRLXCabell, Lincoln, Mason, Putnam, Wayne33 min
May 31, 6:32 PM EDTSpecial Weather StatementRLXJackson, Kanawha, Mason, Putnam, Roane43 min
May 31, 6:53 PM EDTSpecial Weather StatementRLXPleasants, Tyler37 min
May 31, 7:15 PM EDTSpecial Weather StatementRLXFayette, Nicholas45 min
May 31, 7:32 PM EDTSpecial Weather StatementRLXTyler28 min

Nearby

Flash Flood Warnings in West Virginia, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.